Alert archive / Missouri / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 260, NWS Springfield, MO

August 7, 2018Ozark County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Aug 7, 2018, 12:03 PM CDT for Ozark County, Missouri. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2018, 12:03 PM CDT (17:03 UTC)
Expired
Aug 7, 2018, 12:45 PM CDT
In force
42 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Ozark County, MO

The radar

The Springfield radar (KSGF), 108 km from the middle of the area, began a volume at 17:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 5.1 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2018-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 738 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2018-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
738 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
1516 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

897 
WUUS53 KSGF 071703
SVRSGF
MOC153-071745-
/O.NEW.KSGF.SV.W.0260.180807T1703Z-180807T1745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
1203 PM CDT TUE AUG 7 2018

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Ozark County in southwestern Missouri...

* Until 1245 PM CDT.

* At 1202 PM CDT, severe thunderstorms were located along a line
  extending from 13 miles northwest of Gainesville to 10 miles
  northwest of Price Place, moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Gainesville...                    Wasola...
  Thornfield...                     Brixey...
  Sycamore...                       Noble...
  Willhoit...                       Dora...
  Rockbridge...                     Long Run...
  Zanoni...                         

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3679 9212 3659 9212 3660 9277 3680 9276
TIME...MOT...LOC 1702Z 249DEG 22KT 3672 9261 3661 9273 

HAIL...1.00IN
WIND...60MPH
 
$$

Raberding
1 follow-up statement
271 
WWUS53 KSGF 071728
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
1228 PM CDT TUE AUG 7 2018

MOC153-071745-
/O.CON.KSGF.SV.W.0260.000000T0000Z-180807T1745Z/
Ozark MO-
1228 PM CDT TUE AUG 7 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 PM CDT
FOR CENTRAL OZARK COUNTY...

At 1226 PM CDT, severe thunderstorms were located along a line
extending from 20 miles northwest of Bakersfield to near Gainesville,
moving east at 25 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Gainesville...                    Brixey...
Sycamore...                       Noble...
Willhoit...                       Dora...
Rockbridge...                     Zanoni...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3679 9212 3659 9212 3660 9274 3679 9259
TIME...MOT...LOC 1726Z 271DEG 22KT 3677 9235 3660 9247 

HAIL...0.75IN
WIND...60MPH
 
$$

DSA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 6:39 AM CDT, 5 hours 24 minutes earlier.

Area forecast discussion, Aug 7, 6:39 AM CDT, 5 hours 24 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
639 AM CDT Tue Aug 7 2018

...12Z AVIATION UPDATE...

.SHORT TERM...(Today and tonight)
Issued at 209 AM CDT Tue Aug 7 2018

At this time...a surface front extends across northern Missouri
with nearly zonal upper level flow across the northern states and
the summertime flat ridge extending across the south with high
pressure centered over the desert southwest. Convection has been
firing along the front ahead of several short waves advancing
through the upper level flow.

The surface front should advance slowly southward during the day
on Tuesday making its way into southern Missouri by this time on
Wednesday. Meanwhile...several waves will continue to advance through
the upper level flow today and tonight bringing several rounds of
showers and thunderstorms throughout the day. Given the increase
in cloud cover and convective activity...temperatures will be
cooler than on Monday.

.LONG TERM...(Wednesday through Monday)
Issued at 209 AM CDT Tue Aug 7 2018

High pressure over the desert southwest will begin to amplify
during the middle to latter portions of the week...with the ridge
getting tilted eastward as a strong trough moves into the Pacific
Northwest late Friday into Saturday.

At the surface...the front...now over northern Missouri will move
into and then stall over Arkansas. For the forecast area...much
needed rain is in the forecast through Thursday night into Friday.
Rainfall amounts overall look to be generally less than an
inch...but some areas could locally see more if storms stall or
train over a given area.

Rain chances decrease over the weekend. With the surface front
just to our south...convection will be more widely scattered and
diurnally driven. The next chances for organized rain will occur
beginning on Monday as the aforementioned trough moving into the
Pacific Northwest moves up and over the western ridge and dives
southward into the Great Lakes Region.

Overall...temperatures will be close to seasonal normals with
daily highs in the upper 80s to lower 90s and overnight lows in
the mid to upper 60s. Heat index values should generally be in the
low to mid 90s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 635 AM CDT Tue Aug 7 2018

Scattered showers and thunderstorms will approach the terminals
by mid to late morning. A wind shift to the northwest will be
possible out ahead of the rain this morning. Additional showers
and storms are possible this evening and overnight however have
gone with prob 30 groups for now due to uncertainty in coverage.
Winds will be predominantly out of the south with higher gusts
possible within thunderstorms. VFR conditions are expected outside
of thunderstorms.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Gaede
LONG TERM...Gaede
AVIATION...Burchfield
Hazardous weather outlook, Aug 7, 4:28 AM CDT, 7 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
428 AM CDT Tue Aug 7 2018

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-080930-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
428 AM CDT Tue Aug 7 2018

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Limited flooding risk.
  Significant lightning risk.
  Limited excessive heat risk.

DISCUSSION...

  A cold front will move through the area today and be situated
  across southern Missouri by Wednesday morning. Thunderstorms
  will occur along and ahead of the front from this morning
  through the overnight hours.

  A few of the stronger storms could produce hail up to one-inch
  in diameter and damaging straight line winds up to 60 mph
  during the afternoon and evening hours. Some of the heavier
  rain storms...especially those which are slow moving or
  continue to regenerate and move over the same area...may also
  produce localized flooding.

  Heat index values along the Missouri-Arkansas border will reach
  the mid to upper 90s this afternoon into early this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

  Thunderstorms will be possible from Wednesday into Thursday and
  again by Monday. However...severe weather is not expected at
  this time. Heat index values in the mid to upper 90s will occur
  over mainly western Missouri during the weekend.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Gaede

In the hours before

Special weather statement, Aug 7, 11:31 AM CDT, 32 minutes before
Special Weather Statement
National Weather Service Springfield MO
1131 AM CDT TUE AUG 7 2018

MOZ091-092-071715-
Wright MO-Webster MO-
1131 AM CDT TUE AUG 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WEBSTER AND
SOUTHWESTERN WRIGHT COUNTIES UNTIL 1215 PM CDT...

At 1131 AM CDT, Doppler radar was tracking a strong thunderstorm over
Seymour, or 14 miles north of Ava, moving east at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Seymour...                        Mansfield...
Hartville...                      Diggins...
Odin...

LAT...LON 3707 9287 3722 9286 3732 9253 3706 9244
TIME...MOT...LOC 1631Z 256DEG 20KT 3715 9275

Raberding
Special weather statement, Aug 7, 11:37 AM CDT, 26 minutes before
Special Weather Statement
National Weather Service Springfield MO
1137 AM CDT TUE AUG 7 2018

MOZ096-071730-
Douglas MO-
1137 AM CDT TUE AUG 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DOUGLAS COUNTY UNTIL 1230
PM CDT...

At 1137 AM CDT, Doppler radar was tracking a strong thunderstorm near
Ava, moving east at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Ava...                            Goodhope...
Rome...                           Dogwood...
Squires...                        Brushyknob...

LAT...LON 3681 9286 3707 9284 3706 9238 3680 9236
TIME...MOT...LOC 1637Z 262DEG 25KT 3690 9275

Raberding
Local storm report, Aug 7, 11:47 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1147 AM CDT TUE AUG 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     TSTM WND GST     SEYMOUR                 37.15N 92.77W
08/07/2018  E60 MPH          WEBSTER            MO   PUBLIC

            REPORT OF A FEW 1 INCH LIMBS AND SHINGLES
            BLOWN OFF A GAS STATION.

&&

KP
Special weather statement, Aug 7, 11:55 AM CDT, 8 minutes before
Special Weather Statement
National Weather Service Springfield MO
1155 AM CDT TUE AUG 7 2018

MOZ105-071745-
Ozark MO-
1155 AM CDT TUE AUG 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN OZARK COUNTY UNTIL 1245
PM CDT...

At 1155 AM CDT, Doppler radar was tracking a strong thunderstorm 13
miles northwest of Gainesville, or 17 miles south of Ava, moving east
at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Wasola...                         Thornfield...
Brixey...                         Sycamore...
Noble...                          Willhoit...
Dora...                           Rockbridge...
Long Run...                       Zanoni...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely. Listen for possible warnings
and be prepared to take appropriate action should severe weather
threaten.

&&

LAT...LON 3680 9276 3680 9224 3679 9212 3663 9212
      3661 9277
TIME...MOT...LOC 1655Z 255DEG 27KT 3670 9264

Raberding

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 7:11 PM CDTAreal Flood AdvisorySGFHickory, St. Clair6 hr
Aug 7, 11:31 AM CDTSpecial Weather StatementSGFWright44 min
Aug 7, 11:37 AM CDTSpecial Weather StatementSGFDouglas53 min
Aug 7, 11:41 AM CDTSevere Thunderstorm WarningSGFWright49 min
Aug 7, 11:55 AM CDTSpecial Weather StatementSGFOzark50 min
Aug 7, 12:09 PM CDTSpecial Weather StatementSGFDent21 min
Aug 7, 12:22 PM CDTSevere Thunderstorm WarningSGFTexas53 min
Aug 7, 12:50 PM CDTSpecial Weather StatementSGFHowell40 min
Aug 7, 1:15 PM CDTSevere Thunderstorm WarningSGFDent, Shannon45 min
Aug 7, 1:55 PM CDTSevere Thunderstorm WarningSGFDent, Shannon35 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.